Vape-associated lung injury in an adolescent
The rise in incidence of e-cigarette or vaping product use associated lung injury (EVALI) and associated deaths has become a growing concern among public health officials. In most cases, the presenting and predominant complaints were respiratory in nature. However, in this case, the chief complaint was gastrointestinal symptoms. A 17-year-old male presented with a two-day history of sore throat, headache, and malaise followed by a one-day history of fever, vomiting, and diarrhea. Additional history revealed that patient was a regular user of THC vape cartridges. Computed tomography (CT) scan of the thorax showed a large right lower lobe consolidation with patchy infiltrates consistent with airspace pneumonia. He was later found to have C. difficile infection on day 3 and was started on metronidazole. After four days of ceftriaxone and supportive treatment, he showed significant improvement and was discharged on hospital day 5 with metronidazole and amoxicillin-clavulanate. In this case, the clinical picture of respiratory or gastrointestinal symptoms in the context of the patient’s using e-cigarettes or vaping products should bring EVALI into the differential diagnosis. Furthermore, this case highlights the need for increased public education regarding the dangers of e-cigarettes and vaping, especially with regard to increasing awareness among adolescent populations.
Keywords: vaping; EVALI; lung injury; public health; electronic THC delivery systems
Copyright (c) 2020 Hannah Wilkerson, Ganesh Maniam, Ryan Dean, Matthew Goldfinger, Preetha Kandaswamy, Todd Bell
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/